Alert archive / Montana / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 14, NWS Great Falls, MT

May 17, 2007Fergus County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at May 17, 2007, 3:26 PM MDT for Fergus County, Montana. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 17, 2007, 3:26 PM MDT (21:26 UTC)
Expired
May 17, 2007, 3:46 PM MDT
In force
20 min
Issued by
NWS Great Falls, MT
Area
Counties, with a storm outline in the text

County Fergus County, MT

The radar

The Billings radar (KBLX), 164 km from the middle of the area, began a volume at 21:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 2:57 PM MDT, 29 minutes earlier.

Area forecast discussion, May 17, 2:57 PM MDT, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
257 PM MDT THU MAY 17 2007

.DISCUSSION...
TONIGHT THROUGH SATURDAY...TEMPERATURES THAT ARE WELL ABOVE NORMAL
AND AFTERNOON SHOWER AND THUNDERSTORM ACTIVITY ARE MOST NOTEWORTHY
DURING THIS PERIOD. A WEAK DISTURBANCE WEST OF THE FORECAST AREA
WILL MOVE EAST OVERNIGHT...CONTRIBUTING TO THUNDERSTORM DEVELOPMENT
THIS EVENING...PRIMARILY OVER THE SOUTHWEST AND CENTRAL MOUNTAIN
RANGES...SPREADING TO THE CENTRAL PLAINS AND DISSIPATING BY
MIDNIGHT. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO BUILD ONCE AGAIN
TOMORROW AFTERNOON...WITH TEMPERATURES REMAINING QUITE WARM. WIND IN
THE VICINITY OF THUNDERSTORMS MAY BE QUITE GUSTY FOR A TIME.
MEASURABLE PRECIPITATION WILL BE MOST LIKELY DURING SATURDAY ACROSS
THE NORTHERN ROCKIES AND NORTH CENTRAL PLAINS. ZUMPFE

SATURDAY NIGHT THROUGH THURSDAY NIGHT...THE UPPER LEVEL PACIFIC
TROUGH WILL SLOWLY MOVE INTO MONTANA SATURDAY NIGHT AND
SUNDAY...THEN IT WILL BE OVER MONTANA SUNDAY NIGHT THROUGH MONDAY
NIGHT. TEMPERATURES WILL COOL SOMEWHAT SATURDAY NIGHT AND SUNDAY
ACROSS NORTH CENTRAL AND SOUTHWEST MONTANA...BUT THEY WILL REMAIN
NEAR TO ABOVE NORMAL WITH A GOOD CHANCE OF SHOWERS AND
THUNDERSTORMS. MUCH COOLER AIR WILL ACCOMPANY THE UPPER
TROUGH...LOWERING TEMPERATURES BELOW NORMAL FOR SUNDAY NIGHT THROUGH
MONDAY NIGHT...AND INTO TUESDAY. AFTER INITIALLY
DESTABILIZING...ALLOWING FOR RAIN SHOWERS SUNDAY AND THUNDERSTORMS
MONDAY AFTERNOON /ESPECIALLY EAST/...SOME STABILIZATION WILL OCCUR
AS THE COOL AIR SETTLES IN. THERE WILL STILL BE A CHANCE FOR RAIN
AND MAINLY MOUNTAIN SNOW SHOWERS AS A SHORTWAVE MOVES THROUGH THE
AREA. TEMPERATURES WILL BE COOL ENOUGH MONDAY NIGHT FOR A CHANCE OF
SNOW OR RAIN MIXED WITH SNOW OVER THE PLAINS AND IN THE VALLEYS.
SOME SIGNIFICANT SNOWS COULD ACCUMULATE OVER THE NORTHERN ROCKIES.
THE TROUGH WILL EXIT THE AREA TUESDAY AND TUESDAY NIGHT...LEAVING A
DRIER NORTHWEST FLOW ALOFT IN ITS WAKE. THIS WILL BRING A GRADUAL
DECREASE IN THE CHANCE OF PRECIPITATION TO THE AREA...WITH A GRADUAL
INCREASE IN TEMPERATURES. A MORE MOIST WESTERLY FLOW ALOFT WILL
DEVELOP OVER THE AREA FOR WEDNESDAY AND WEDNESDAY NIGHT FOR A SLIGHT
CHANCE OF MOUNTAIN PRECIPITATION AND NEAR TO SLIGHTLY ABOVE NORMAL
TEMPERATURES. COULSTON/DB

&&

.AVIATION...
UPDATED 1630Z.
FLOW BECOMES MORE SOUTHWESTERLY AND UNSTABLE DURING THE AFTERNOON
AND EVENING...AS THE UPPER LEVEL RIDGE OVER THE AREA SHIFTS TO THE
EAST. A WEAK COLD FRONTAL BOUNDARY WILL ALSO MOVE SOUTHEAST THROUGH
NORTH CENTRAL MONTANA TODAY. ISOLATED THUNDERSTORMS WILL DEVELOP
THIS AFTERNOON AND EVENING IN THE WEAKLY UNSTABLE AREA WITH
SUFFICIENT MID LEVEL MOISTURE FOR THESE STORMS. THEY SHOULD START
OVER THE HIGHER TERRAIN THEN DRIFT NORTHEASTWARD. THE AIRMASS WILL
STABILIZE SOMEWHAT AFTER 02Z AND WITH AREAS OF MID AND HIGH CLOUDS
LINGERING OVER THE AREA. VFR CONDITIONS WILL PERSIST THROUGH TONIGHT
AND EARLY FRIDAY. DB

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  52  79  50  78 /  20  10  20  40
CTB  48  76  48  70 /  10  10  20  40
HLN  50  83  50  79 /  20  20  20  20
BZN  49  84  49  81 /  20  20  20  20
WEY  41  74  40  73 /  20  10  20  20
DLN  48  82  48  79 /  20  10  20  20
HVR  55  81  52  75 /  20  10  20  40
LWT  50  80  49  79 /  20  10  30  30

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...ZUMPFE
LONG TERM...DB/COULSTON
AVIATION...DB

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, May 17, 2:23 PM MDT, 1 hour 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
223 PM MDT THU MAY 17 2007

MTZ009>014-044>054-182030-
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CASCADE-
CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-LIBERTY-
EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT-
EASTERN TETON-JUDITH BASIN-FERGUS-JEFFERSON-BROADWATER-MEAGHER-
223 PM MDT THU MAY 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A COLD STORM SYSTEM IS EXPECTED TO AFFECT CENTRAL AND SOUTHWEST
MONTANA MONDAY AND TUESDAY. SNOW LEVELS ARE EXPECTED TO LOWER TO
4500 FEET WITH ACCUMULATING SNOWS POSSIBLE IN THE MOUNTAINS. SOME
SNOW IS ALSO POSSIBLE IN LOWER ELEVATIONS MONDAY
NIGHT...ESPECIALLY NEARER THE ROCKY MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ008-015-055-182030-
BEAVERHEAD-MADISON-GALLATIN-
223 PM MDT THU MAY 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A COLD STORM SYSTEM IS EXPECTED TO AFFECT CENTRAL AND SOUTHWEST
MONTANA MONDAY AND TUESDAY. SNOW LEVELS ARE EXPECTED TO LOWER TO
5500 FEET WITH ACCUMULATING SNOWS POSSIBLE IN THE MOUNTAINS. SOME
SNOW IS ALSO POSSIBLE IN LOWER ELEVATIONS MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Nearby

Severe Thunderstorm Warnings in Montana, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.